Nebraska, 2004Damaging Wind in Nebraska, May 22, 2004
May 22, 2004 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 12:50 PM CST, 8 hours 46 minutes earlier.
Area forecast discussion, May 22, 12:50 PM CST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 PM CDT SAT MAY 22 2004
.DISCUSSION...
PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE
WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT.
REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER
EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE
ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN
IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE
RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION
SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE
VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS
AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING
UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING
THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE
NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO
ADJUSTMENTS PLANNED.
OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE
WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH
NEXT FRONT AND UPPER WAVE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY
NORTHWARD.
&&
NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX.
FOBERT
Hazardous weather outlook, May 22, 4:10 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT MAY 22 2004
IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500-
BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON-
MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
510 PM CDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.
.DAY ONE...TONIGHT AND SUNDAY
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE
ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE
HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY
ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.
VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS
LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA
BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER WILL BE REQUIRED THIS EVENING.
IAZ079-080-090-091-NEZ065>068-078-088>093-230500-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
510 PM CDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.
.DAY ONE...TONIGHT AND SUNDAY
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE.
VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL
LAST INTO EARLY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING.
NEZ011-012-016>018-230500-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
510 PM CDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND
FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.
VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING.
FOBERT
In the hours before
Local storm report, May 22, 9:07 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1007 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 1 S NEBRASKA CITY 40.66N 95.86W
05/22/2004 1.00 INCH OTOE NE LAW ENFORCEMENT
&&
JBLocal storm report, May 22, 9:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1010 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL WILBER 40.48N 96.96W
05/22/2004 0.75 INCH SALINE NE EMERGENCY MNGR
&&
JBLocal storm report, May 22, 9:15 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1015 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL UNION 40.81N 95.92W
05/22/2004 1.00 INCH CASS NE AMATEUR RADIO
&&
JBLocal storm report, May 22, 9:17 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1017 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM TORNADO 3 NE MURRAY 40.95N 95.89W
05/22/2004 CASS NE TRAINED SPOTTER
&&
JBLocal storm report, May 22, 9:18 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1018 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD DORCHESTER 40.65N 97.11W
05/22/2004 SALINE NE EMERGENCY MNGR
LOCAL FLOODING REPORTED
&&
JBLocal storm report, May 22, 9:34 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1034 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST UNION 40.81N 95.92W
05/22/2004 80 MPH CASS NE AMATEUR RADIO
TREES DOWN AND POWER OUT IN UNION.
1000 PM FLOOD MADISON 41.83N 97.46W
05/22/2004 MADISON NE EMERGENCY MNGR
HIGHWAY 32 EAST CLOSED
1000 PM TSTM WND DMG MURDOCK 40.93N 96.28W
05/22/2004 CASS NE PUBLIC
TREES DOWN AND POWER LINES DOWN
1005 PM FLOOD DODGE 41.72N 96.88W
05/22/2004 DODGE NE FIRE DEPT/RESCUE
MAJOR FLOODING IN CITY OF DODGE SPUR 27A IS UNDER WATER.
1012 PM TSTM WND DMG FIRTH 40.53N 96.60W
05/22/2004 LANCASTER NE AMATEUR RADIO
ENTIRE TOWN OF FIRTH BLOCKED OFF WITH DEBRIS, UPROOTED
TREES AND BUILDINGS.
&&
JBThunderstorm Wind, Jefferson
- When
- May 22, 9:36 PM CST
- Where
- Jefferson County, 8 mi N of Fairbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.267, -97.167
Emergency management estimated thunderstorm wind gusts of 60 mph north of Fairbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, May 22, 20041 death · 38 injured · $160 million · F4 · 5 events
- Tornadoes and Hail in Nebraska, May 22, 2004$22 million · F2 · 50 events
- Tornadoes and Flash Flooding in Iowa, May 22 to 23, 20044 injured · $3.2 million · F1 · 101 events
- Flooding in Iowa, May 22 to 31, 2004$20 million · 51 events
- Tornadoes and Hail in Nebraska, May 22, 2004$439,000 · F1 · 44 events
- Tornadoes in Kansas, May 22, 2004$99,000 · F2 · 2 events
- Hail in Nebraska, May 22, 2004$10 million · 2.75 in hail · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004$4.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004$2.4 million · 1 in hail · 15 events
- Flooding in Iowa, May 22 to 26, 2004$3.4 million · 3 events
- Flood in Pennsylvania, May 22 to 23, 2004$3.0 million · 1 event
- Flash Flooding in Wisconsin, May 22 to 23, 2004$980,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395859.